Skip to Content
Home > Wellness > Health Library > Heart Failure: Avoiding Medicines That Make Symptoms Worse
Browse and register for related classes.
If you have
heart failure, you need to be extra careful with
medicines. Some can make your heart failure worse. Other medicines may not mix
well with your heart failure drugs.
This Actionset will help you
learn which medicines you may need to avoid and what questions to ask your
doctor or pharmacist.
Talk to your doctor or a pharmacist.
Show him or her a list of all the medicines you take.
It's important to keep an up-to-date
list of your medicines. Here are some tips:
What if you need to take a medicine
that can make heart failure worse? Here are some things you can do:
Call your doctor if you have
symptoms that your heart failure is getting worse, including the following:
Pain relievers called NSAIDs
Cold, cough, flu, or sinus medicines
Antacids or laxatives that contain sodium
Calcium channel blockers
Certain diabetes medicines
Kaul S, et al. (2010). Thiazolidinedione drugs and cardiovascular risks: A science advisory from the American Heart Association and American College of Cardiology Foundation. Circulation, 121(16): 1868–1877.
ByHealthwise StaffPrimary Medical ReviewerRakesh K. Pai, MD, FACC - Cardiology, ElectrophysiologyE. Gregory Thompson, MD - Internal MedicineSpecialist Medical ReviewerMargaret Hetherington, PHM, BsC - Pharmacy
Current as ofJanuary 27, 2016
Current as of:
January 27, 2016
Rakesh K. Pai, MD, FACC - Cardiology, Electrophysiology & E. Gregory Thompson, MD - Internal Medicine & Margaret Hetherington, PHM, BsC - Pharmacy
To learn more about Healthwise, visit Healthwise.org.
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
250 Pleasant Street
Concord, NH 03301
Share Feedback and Questions
View Quality Data
© 2017 Concord Hospital